Illinois, 2003

Hail in Illinois, May 15, 2003

May 15, 2003 · NWS PAH · 3 events in 3 counties and zones

A severe thunderstorm, occurring near an upper level low with cold air aloft, produced large hail. Quarter size hail accompanied the storm from northeast Wayne County southeastward to the Wabash River just north of Interstate 64.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm, occurring near an upper level low with cold air aloft, produced large hail. Quarter size hail accompanied the storm from northeast Wayne County southeastward to the Wabash River just north of Interstate 64.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 12:42 AM CST, 7 hours 48 minutes earlier.

Area forecast discussion, May 15, 12:42 AM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
142 AM CDT THU MAY 15 2003

PRIMARY FORECAST CONCERN REMAINS THE PERIODIC CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND.

SCATTERED STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER PORTIONS OF
THE CWA AS A RESULT OF UPPER LEVEL ENERGY AND VERY UNSTABLE AIRMASS.
EXPECT THE SEVERITY OF THESE STORMS TO SLOWLY DIMINISH.

A WEAK FRONTAL SYSTEM IS EXPECTED TO PROGRESS SLOWLY ACROSS THE
REGION TODAY IN RESPONSE TO AN UPPER LEVEL LOW DIGGING SOUTHEAST
FROM THE NORTHERN PLAINS INTO THE SOUTHERN GREAT LAKES REGION. AS A
RESULT...WILL KEEP POPS EVERYWHERE TODAY WITH HIGHEST CHANCES (50)
OVER THE NORTHEAST SECTIONS. STEEPEST MID LEVEL LAPSE RATES (>6.25
C/KM) WILL REMAIN OVER THE NE SECTIONS ALSO. FEEL THAT BEST CHANCES
FOR RW/TRW WILL BE MAINLY THIS MORNING AS AXIS OF UPPER TROF AND
VORT MAX WILL PASS EAST OF THE REGION BETWEEN 18Z AND 00Z. AREA
SHOULD BE DRY TONIGHT WITH FRONT TO THE SOUTH.

WILL REINTRODUCE POPS (RW/TRW) ON FRIDAY AS A VIGOROUS SYSTEM LIFTS
EAST NORTHEAST OUT OF THE SOUTHERN PLAINS. THIS SYSTEM WILL LIFT THE
AFOREMENTIONED FRONT BACK UP TO THE MO/AR AND KY/TN BORDERS ON
FRIDAY. THIS WILL SET THE STAGE FOR A GOOD OVERRUNNING SCENARIO THAT
DUE TO THE TRACK OF THIS SYSTEM WILL CONTINUE THROUGH SATURDAY
NIGHT. ETA/GFS/NGM SLIGHTLY DIFFERENT IN THEIR HANDLING OF THIS
SYSTEM WITH GFS BEING MOST AGGRESSIVE...SO WILL GO WITH A COMPROMISE
ON TIMING OF THE RETURN OF PRECIP ON FRIDAY. SHOWALTER INDICES
REMAIN AT OR BELOW ZERO SO WILL EXPECT ELEVATED SHOWERS AND
THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY NIGHT. WILL INCREASE POPS
INTO THE LIKELY CATEGORY FOR FRIDAY...FRIDAY NIGHT...AND SATURDAY.
WILL MAKE NO CHANGES BEYOND FIFTH PERIOD.

.PAH...NONE.

JAP
Hazardous weather outlook, May 15, 3:26 AM CST, 5 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION TODAY...ESPECIALLY THIS MORNING. THUNDERSTORMS
WILL DEVELOP AHEAD OF AN APPROACHING WEATHER SYSTEM TODAY. DAMAGING
WINDS AND HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK OF THUNDERSTORMS EACH DAY EXCEPT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING
INTO THE EARLY AFTERNOON HOURS.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wayne

When
May 15, 8:30 AM CST
Where
Wayne County, Mt Erie
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
38.517, -88.233

Hail, Edwards

When
May 15, 8:51 AM CST
Where
Edwards County, Albion
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -88.050

Hail, Wabash

When
May 15, 9:15 AM CST
Where
Wabash County, Cowling
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -87.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351801, 5351799, 5351800.